Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Gaylord, MI

March 30, 1998Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Mar 30, 1998, 2:13 PM EST for Alcona County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 2:13 PM EST (19:13 UTC)
Expired
Mar 30, 1998, 3:00 PM EST
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 301913 RRA
SVRAPN
MIC001-MIZ539-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
213 PM EST MON MAR 30 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN

* UNTIL 300 PM EST

* AT 212 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 11 MILES WEST OF GLENNIE OR 5 MILES
  SOUTHWEST OF CURTISVILLE MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  CURTISVILLE AT 218 PM EST
  GLENNIE AT 226 PM EST
  THE M-72 & M-65 INERSECTION AT 228 PM EST
  BARTON CITY AT 238 PM EST
  HARRISVILLE AT 255 PM EST

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD SEEK SHELTER IN A STURDY BUILDING AWAY FROM
WINDOWS.

OX

0

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:45 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 30, 10:45 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 AM EST MON MAR 30 1998

CURRENT IR SATELLITE IMAGERY IS SHOWING A LARGE AREA OF CONVECTION
FIRING ALONG THE COLD FRONT EXTENDING FROM IA NE INTO SRN WI AND FAR NRN
LOWER MI. MOVEMENT IS TO THE NE AT AROUND 40 MPH. MODIFIED APX 12Z
SOUNDING INDICATES A CAPE OF CLOSE TO 1000...LIS OF -3 AND TTS OF 48
FOR THE AFTERNOON. FRONT WILL CONTINUE TO PROVIDE A GOOD FOCUSING
MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON ACROSS NRN LOWER MI.
HOWEVER...GOOD UPPER LEVEL SUPPORT WILL BE LACKING UNTIL EARLY EVENING
AND OVERNIGHT WHEN JET COUPLING WILL TAKE PLACE OVER WI AND LOWER MI.

GOING FORECAST IS IN LINE WITH CURRENT SITUATION/TRENDS. WILL ONLY
UPDATE TO FRESHEN WORDING. WILL ALSO HAVE TO ADJUST TEMP AND WIND
FORECAST FOR FAR NRN LOWER MI SINCE FRONT HAS ALREADY MOVED THROUGH THIS
AREA...RESULTING IN A 7 DEGREE TEMP DROP AND A WIND SHIFT.

EME

In the hours before

Special weather statement, Mar 30, 11:35 AM EST, 2 hours 38 minutes before
MIZ008-015>036-041-042-311200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1135 AM EST MON MAR 30 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING EASTERN UPPER
AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD LATE THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL FORM OVER WISCONSIN AND LOWER MICHIGAN THIS AFTERNOON
AND MOVE NORTHEAST AT 40 TO 45 MPH. THUNDERSTORMS COULD BEGIN TO AFFECT
THE AREA FROM TRAVERSE CITY...TO MANISTEE...TO CADILLAC BY 200 PM THEN
OVERSPREAD THE REST OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN DURING
THE LATE AFTERNOON AND THE EVENING HOURS. SCATTERED THUNDERSTORMS WILL
THEN BE POSSIBLE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN
THROUGH THE OVERNIGHT HOURS.

A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND
HAIL GREATER THAN 3/4 INCH IN DIAMETER. ALL THUNDERSTORMS CONTAIN DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

EME
Special weather statement, Mar 30, 11:35 AM EST, 2 hours 38 minutes before
MIZ008-015>036-041-042-311200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1135 AM EST MON MAR 30 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING EASTERN UPPER
AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD LATE THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL FORM OVER WISCONSIN AND LOWER MICHIGAN THIS AFTERNOON
AND MOVE NORTHEAST AT 40 TO 45 MPH. THUNDERSTORMS COULD BEGIN TO AFFECT
THE AREA FROM TRAVERSE CITY...TO MANISTEE...TO CADILLAC BY 200 PM THEN
OVERSPREAD THE REST OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN DURING
THE LATE AFTERNOON AND THE EVENING HOURS. SCATTERED THUNDERSTORMS WILL
THEN BE POSSIBLE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN
THROUGH THE OVERNIGHT HOURS.

A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND
HAIL GREATER THAN 3/4 INCH IN DIAMETER. ALL THUNDERSTORMS CONTAIN DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:14 AM ESTSevere Thunderstorm WarningAPXMackinac31 min
Mar 30, 1:51 PM ESTSevere Thunderstorm WarningAPXOscoda49 min
Mar 30, 1:57 PM ESTSevere Thunderstorm WarningAPXArenac48 min
Mar 30, 3:20 PM ESTSevere Thunderstorm WarningAPXRoscommon35 min
Mar 30, 3:47 PM ESTSevere Thunderstorm WarningAPXOgemaw33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.